Tornadoes · United States · Wisconsin · 2007

EF2 tornado, Peplin to Pike Lake, Wisconsin, June 7, 2007

From Peplin to Pike Lake, this EF2 tornado ran 7.3 miles across Marathon County on June 7, 2007, touching down at 4:01 PM CDT and reaching 225 yards wide. It killed nobody, and did $343,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
June 7, 2007
Touchdown
4:01 PM CDT (21:01 UTC)
Lifted
4:14 PM CDT (21:14 UTC)
On the ground
13 minutes
Path length
7.3 miles (11.7 km)
Path width
225 yards (206 m)
Deaths
0
Injuries
0
Property damage
$343,000
County
Marathon County
Touchdown point
44.778, -89.478
Lift-off point
44.833, -89.352
Record number
0706071501-01

What the Weather Service recorded

An unseasonably strong upper level storm system and deep surface low pressure (with central pressure as low as 979 mb) interacted with a cold front that moved from west to east across the area during the late afternoon and evening. A moist and unstable airmass ahead of the cold front provided the fuel to generate severe thunderstorms that included five tornadoes, near record-size hail and damaging winds. Thousands of homes sustained damage and about 15,000 customers lost power during the storms, some for almost 3 days as trees blocked roads and slowed repair work to power lines. Four people sustained minor injuries, and total damage from the storms exceeded $60 million.||The first tornado of the outbreak moved across eastern Marathon County shortly after 4:00 PM CDT, producing damage to several homes. The tornado was rated EF2.||A second thunderstorm produced a weak tornado in Wood County, which was rated EF0. The same storm responsible for this tornado produced softball size hail that damaged thousands of homes, several businesses and hundreds of vehicles. One hailstone that fell in Port Edwards measured 5.50 inches in diameter, making it the second largest hailstone on record in Wisconsin.||The same supercell thunderstorm that produced the Marathon County tornado also produced a long-track tornado across northeast Shawano, northwest Menominee, southeast Langlade and northern Oconto counties. This tornado was on the ground for 47 minutes, covering 40.1 miles, and destroyed 14,400 acres of woodlands (timber loss was estimated at $12.5 million) and dozens of buildings along its path. The twister, which was over one-half mile at times, was rated EF3, with peak winds estimated of 150 to 160 mph. The storm responsible for the tornado also produced significant straight-line wind damage as it moved into western Marinette County. ||The fourth tornado of the outbreak, rated EF1, developed near Cedarville in Marinette Co., which was from the same thunderstorm that produced the long-track tornado. ||The final tornado of the afternoon and evening touched down near Harmony in Marinette Co. This tornado was rated EF1.||Details of the tornadoes, hail, and wind damage can be found in the event narratives of the affected counties.

The first tornado of the outbreak formed 9.4 miles east of Mosinee at 4:01 PM CDT. The storm moved across eastern Marathon County where it heavily damaged 2 homes (DI 2, DOD 6), 1 mobile home (DI 4, DOD 9) and 10 barns; caused major damage to 1 home; did minor damage to 6 homes and 1 business; and snapped or uprooted many trees (DI 27, DOD 4). The tornado dissipated near Pike Lake at 4:14 PM CDT. The average path width of the tornado was 150 yards. The tornado was rated EF2 with estimated winds of 115 to 125 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS GRB issued a tornado warning for this county at 20:55 UTC, 6 minutes before the tornado touched down, in force until 21:42 UTC.

The county was under a tornado watch, issued at 16:36 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC00:00 UTCWind AdvisoryGRB
16:36 UTC03:00 UTCTornado WatchGRB
20:39 UTC21:45 UTCSevere Thunderstorm WarningGRB
20:55 UTC21:42 UTCTornado WarningGRB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Jun 7, 1:45 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 7, 1:45 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT THU JUN 7 2007

.SHORT TERM...TONIGHT AND FRIDAY...FOCUS IS ON SVR WX. SLIGHTLY BETTER
PARAMETERS FOR TORNADOES OVER THE WRN PART OF THE FCST AREA...BUT THREAT
EXISTS ACRS THE ENTIRE RGN SO DON/T WANT TO GET TOO SPECIFIC. EXPECT
ADDITIONAL TORNADO WATCH WL BE ISSUED FOR ERN WI LATER THIS AFTN. TIMING
WE/VE BEEN ADVERTISING FOR SVR STILL LOOKS ON TARGET.

WL LET WIND ADVISORY RIDE INTO THE EVENING AS SOME BREAKS IN THE CLDS
MAY ALLOW FOR BETTER MIXING AS THE FRONT APPROACHES. ONLY MINOR CHGS TO
THE FCST FOR FRI.

.LONG TERM...FRI NGT THRU NXT THU. AFTER A RELATIVELY QUIET UPCOMING
WEEKEND...A GRADUAL TRANSITION FROM A ZONAL TO AMPLIFIED FLOW ACROSS THE
LWR 48 STILL ON TARGET FOR NXT WEEK AS A BROAD UPR TROF SETTLES OVR THE
WRN U.S./AN UPR RDG RESIDES FROM THE DEEP SOUTH TO THE GREAT LKS AND
ANOTHER UPR TROF TO BE LOCATED OVR THE EXTREME WRN ATLANTIC. FOR NE
WI...THIS TRANSLATES TO TEMPS BEING ABV NORMAL WITH AN INCREASING CHC OF
PCPN NXT WEEK.

HI PRES WL STRETCH FROM THE CNTRL PLAINS E-NE INTO THE ERN GREAT LKS FRI
NGT. MOSTLY CLR SKIES...LGT WNDS AND DRY AIR WL ALLOW TEMPS TO FALL INTO
THE 40S THROUGHOUT NE WI. THIS AREA OF HI PRES TO DOMINATE OUR WEATHER
THRU SAT AS IT RESIDES BASICALLY OVR THE GREAT LKS RGN. OTHER THAN
PERHAPS A FEW CU DURING THE LATE MORNING/AFTERNOON...PLENTY OF SUNSHINE
EXPECTED. SW WNDS WL BEGIN TO USHER SLIGHTLY WARMER AIR INTO THE FCST
AREA WITH MOST LOCATIONS REACHING INTO THE MID 70S.

CONTINUATION OF WARMER AIR ALOFT SHOULD BRING A GENERAL INCREASE IN
HI/MID CLDS INTO NE WI SAT NGT...THUS HAVE GONE WITH PARTLY CLDY SKIES.
DUE TO THE WAA...MIN TEMPS NOT AS COOL WITH READINGS NEAR NORMAL FOR
THIS TIME OF YEAR. THE HI PRES IS EXPECTED TO MOV TOWARD THE ERN GREAT
LKS ON SUNDAY BRINGING A RETURN FLOW TO WI. ANTICIPATE A MIX OF SUN AND
CLDS WITH MAX TEMPS REACHING THE UPR 70S EXCEPT NEAR LK MI WHERE
SOUTHERLY WNDS WL KEEP LKSHR AREAS A BIT COOLER.

AS THE AMPLIFICATION PROCESS BEGINS ON MON...THE ECMWF/CANADIAN/DGEX
BRING A SHRTWV TROF NWD FROM THE CNTRL PLAINS TO THE UPR MIDWEST. ENUF
MSTR AND DYNAMICS APR IN PLACE TO BRING A CHC OF SHWRS AND TSTMS TO NE
WI. HAVE PLACED THE HIGHER POPS ACROSS THE WRN SECTIONS OF THE FCST AREA
WHICH IS LOCATED IN CLOSER PROXIMITY TO THE PASSING SHRTWV TROF. UPR RDG
PRETTY MUCH RIGHT OVR OUR HEADS ON TUE WHICH USUALLY LEADS TO WARM AND
DRY CONDITIONS. HOWEVER...THE ATM WL BE QUITE MOIST BY THIS TIME (DEW
PTS IN THE MID 50S TO LWR 60S) AND ANY LITTLE SHRTWV RIDING THE SW
FLOW ALOFT MAY BE ABLE TO KICK OFF A STRAY TSTM. PREFER TO LEAVE THE
SLGT CHC WORDING FOR NOW WITH MAX TEMPS TUE AROUND 80 DEGS...BUT AGAIN
COOLER NEAR THE LAKE.

BY THE MIDDLE OF NXT WEEK...MDLS BEGIN TO DIFFER WITH RESPECT TO THE
HANDLING OF THE WRN U.S. UPR TROF. ONE SET OF MDLS WANT TO BRING THE
TROF EWD INTO THE PLAINS ON WED WHICH FORCES THE DOWNSTREAM UPR RDG
TOWARD THE ERN GREAT LKS. THIS SCENARIO WL ALLOW A WRMFNT TO LIFT NE
TOWARD WI AND BRING A CHC OF PCPN. THE OTHER SET OF MDLS KEEP THE
SYNOPTIC SITN STATUS QUO THUS KEEPING THE UPR RDG LOCKED OVR THE WRN
GREAT LKS. DUE TO THE UNCERTAINTY...PREFER TO LEAVE A CHC OF SHWRS/TSTMS
IN THE FCST DUE MAINLY TO THE MOIST ATM IN PLACE. IT WOULD NOT TAKE MUCH
OF ANY PHENOMENA (WRMFNT...SHRTWV...JET STREAK...ETC.) TO DVLP SCT
TSTMS.

AVIATION...STRONG SOUTHERLY WINDS WILL SURFACE LATER THIS MORNING WITH
GUSTY CONDITIONS EXPECTED AT TAF SITES. STRONG THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON AS COLD FRONT SWEEPS THROUGH THE
AREA TONIGHT.  CIGS EXPECTED TO DROP TEMPORARILY INTO MVFR RANGE LATER
TONIGHT FOLLOWING STORMS.

&&
.GRB WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 7 PM THIS EVENING
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-
&&

SKOWRONSKI/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 7, 10:30 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 AM CDT THU JUN 7 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1030 AM CDT THU JUN 7 2007

...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...NORTH CENTRAL...AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF NORTHEAST AND CENTRAL WISCONSIN. THE STRONGEST
STORMS WILL PRODUCE HAIL THE SIZE OF GOLF BALLS OR LARGER...WIND GUSTS
TO 80 MPH...AND TORNADOES. HOWEVER...THESE EXTREME CONDITIONS WILL BE
HIGHLY LOCALIZED. HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OF 60 TO
70 MPH ARE EXPECTED TO BE MORE COMMON.

THE GREATEST RISK OF SEVERE STORMS IN CENTRAL AND NORTH-CENTRAL
WISCONSIN WILL BE BETWEEN 300 PM AND 1000 PM. THE RISK WILL SHIFT
EAST...WITH THE GREATEST RISK IN EAST-CENTRAL AND NORTHEAST WISCONSIN
OCCURRING BETWEEN 500 PM AND MIDNIGHT.

IN ADDITION TO THE SEVERE THUNDERSTORMS...THE STRONG STORM SYSTEM
GENERATING THE SEVERE WEATHER WILL ALSO PRODUCE SUSTAINED WINDS OF 20 TO
35 MPH ACROSS THE ENTIRE AREA INTO THIS EVENING. THESE WINDS ARE
EXPECTED ACROSS THE ENTIRE AREA...EVEN AT THOSE LOCATIONS THAT DO NOT
EXPERIENCE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR APPROXIMATELY 3 PM TO MIDNIGHT.

LMZ521-522-541>543-564-081100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1030 AM CDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE THIS EVENING. THE
GREATEST RISK OF SEVERE STORMS WILL OCCUR BETWEEN 500 PM AND MIDNIGHT.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

SKOWRONSKI
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jun 7, 1:05 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT THU JUN 7 2007

WIZ005-010-018-030-035-071930-
VILAS-ONEIDA-LINCOLN-MARATHON-WOOD-
INCLUDING EAGLE RIVER...RHINELANDER...TOMAHAWK...WAUSAU AND WISCONSIN
RAPIDS
105 PM CDT THU JUN 7 2007

...SEVERE THUNDERSTORMS DEVELOPING OVER WESTERN WISCONSIN...

AT 1255 PM...RADAR INDICATED THUNDERSTORMS DEVELOPING OVER WESTERN
WISCONSIN. SOME OF THE STORMS WERE SEVERE...AND WERE PRODUCING LARGE
HAIL AND DAMAGING WINDS. THE STORMS ARE EXPECTED TO CONTINUE TO MOVE
NORTHEAST. AT THEIR CURRENT SPEED...THE STORMS WOULD BEING TO AFFECT
CENTRAL AND NORTH-CENTRAL WISCONSIN AROUND 300 PM. ATMOSPHERIC
CONDITIONS ARE SUCH THAT THE STORMS LIKELY WILL REMAIN SEVERE AS THEY
PUSH INTO THE AREA. THERE IS ALSO THE THREAT OF TORNADOES WITH THESE
STORMS.

THIS IS A DANGEROUS WEATHER SITUATION. BE SURE YOU HAVE A PLAN IN PLACE
TO ENSURE YOUR SAFETY IF A WARNING IS ISSUED OR SEVERE WEATHER IS
OBSERVED.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Jun 7, 2:25 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
225 PM CDT THU JUN 7 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
225 PM CDT THU JUN 7 2007

...SEVERE THUNDERSTORMS HEADED FOR CENTRAL AND NORTH-CENTRAL
WISCONSIN...

AT 220 PM...SEVERAL CLUSTERS OF SEVERE THUNDERSTORMS WERE LOCATED OVER
WESTERN WISCONSIN. THE STRONGEST STORMS WERE PRODUCING WIND DAMAGE...
AND HAIL UP TO THE SIZE OF GOLF BALLS. THE STORMS WILL WORK EAST TOWARD
CENTRAL AND NORTH-CENTRAL WISCONSIN. AT THEIR CURRENT SPEED...THEY WOULD
BEGIN TO AFFECT THE FAR WESTERN PARTS OF VILAS...ONEIDA...LINCOLN...
MARATHON...AND WOOD COUNTIES BETWEEN 315 PM AND 330 PM. A TORNADO WATCH
IS IN EFFECT FOR THESE AREAS UNTIL 1000 PM.

THE STORMS WILL CONTINUE TO SPREAD EAST DURING THE LATE AFTERNOON AND
EVENING. A TORNADO WATCH WILL LIKELY BE POSTED FOR THE REST OF THE AREA
DURING THE MID OR LATE AFTERNOON.

THIS IS A DANGEROUS WEATHER SITUATION. ALTHOUGH THE SEVERE WEATHER WILL
NOT AFFECT THE ENTIRE AREA...YOU NEED TO BE PREPARED TO ACT QUICKLY TO
ENSURE YOUR SAFETY IF SEVERE WEATHER AFFECTS YOU.  PLAN AHEAD OF TIME
WHAT ACTION YOU WILL TAKE IF A WARNING IS ISSUED OR SEVERE WEATHER IS
OBSERVED.

SKOWRONSKI/KALLAS
WEATHER.GOV/GREENBAY
Special weather statement, Jun 7, 3:40 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CDT THU JUN 7 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
340 PM CDT THU JUN 7 2007

...SEVERE THUNDERSTORMS HEADED FOR CENTRAL AND NORTH-CENTRAL
WISCONSIN...

AT 335 PM...A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL
WISCONSIN INTO SOUTHWEST WISCONSIN. STORMS IN THE CLUSTER WERE MOVING
NORTHEAST AT 50 MPH. THE STRONGEST STORMS WERE PRODUCING WIND DAMAGE...
AND HAIL UP TO THE SIZE OF GOLF BALLS.

THE STORMS WILL CONTINUE TO WORK EAST DURING THE LATE AFTERNOON AND
EVENING HOURS. THE RISK OF SEVERE STORMS WILL SHIFT INTO PORTAGE COUNTY
AFTER 400 PM...AND INTO MENOMINEE...SHAWANO...WAUPACA...AND WAUSHARA
COUNTIES BY 430 PM.

THIS IS A DANGEROUS WEATHER SITUATION. ALTHOUGH THE SEVERE WEATHER WILL
NOT AFFECT THE ENTIRE AREA...YOU NEED TO BE PREPARED TO ACT QUICKLY TO
ENSURE YOUR SAFETY IF SEVERE WEATHER AFFECTS YOU.  PLAN AHEAD OF TIME
WHAT ACTION YOU WILL TAKE IF A WARNING IS ISSUED OR SEVERE WEATHER IS
OBSERVED.

SKOWRONSKI/KALLAS
WEATHER.GOV/GREENBAY
Local storm report, Jun 7, 3:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
352 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TORNADO          4 NW VESPER             44.52N 90.02W
06/07/2007                   WOOD               WI   TRAINED SPOTTER

            BRIEF TORNADO

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

9.0 hours before the tornado, 110 km from the path. June 7, 2007.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 33 joules per kilogram, CIN -754, lifted condensation level 992 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 212 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-754 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.2 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

3.0 hours after it, 110 km from the path. June 8, 2007.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1468 joules per kilogram, CIN -9, lifted condensation level 1216 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 188 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
1851 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.5
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The radar

The Green Bay radar (KGRB), 109 km away, was scanning. The volume nearest the touchdown began at 21:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:43 UTCTORNADO4 Nw VesperWood, WIBRIEF TORNADO
20:45 UTCTSTM WND GST 67MosineeMarathon, WI
20:49 UTCHAIL 0.5MosineeMarathon, WI
21:01 UTCTORNADO9 E MosineeMarathon, WIHOUSE LEVELED, TREE DAMAGE. TORNADO ON THE GROUND. TIME APPROX. TORNADO STILL ON GROUND AT 407 PM.
21:01 UTCAVALANCHE9 E MosineeMarathon, WIHOUSE LEVELED, TREE DAMAGE. TORNADO ON THE GROUND. TIME APPROX. TORNADO STILL ON GROUND AT 407 PM.
21:10 UTCTORNADOPike LakeMarathon, WITIME APPROX. HOUSE DESTROYED, ANOTHER LOST ROOF. ON HWY Y
21:14 UTCTORNADOHatleyMarathon, WITORNADO REPORTED LIFTED AT 415 PM. SPOTTERS CONTINUE TO FOLLOW.
21:17 UTCHAIL 1.75Wisconsin RapidsWood, WIJUST SOUTH OF WISC RAPIDS
21:23 UTCHAIL 2.75Port EdwardsWood, WI
21:23 UTCTORNADOWisconsin RapidsWood, WION THE GROUND JUST SOUTH OF DOWNTOWN
21:26 UTCHAIL 4.25Wisconsin RapidsWood, WIDOWNTOWN
21:33 UTCFUNNEL CLOUD5 E Wisconsin RapidsWood, WISPOTTERS FOLLOWING FUNNEL CLOUD ON HWY 54 TOWARD PLOVER.
21:39 UTCTORNADO8 Nw NeopitMenominee, WIHUNDREDS OF TREES DOWN NORTH OF ZOAR.
21:40 UTCHAIL 1.75PloverPortage, WI
21:43 UTCTSTM WND DMGMattoonShawano, WIFEW TREES DOWN IN AREA.
21:43 UTCHAIL 1.75Stevens PointPortage, WI
21:50 UTCHAIL 1.75White LakeLanglade, WI
21:50 UTCHAIL 35 W LangladeLanglade, WIONE TO THREE INCH DIA HAIL.
21:53 UTCTORNADO3 S White LakeLanglade, WIQUARTER MILE WIDE SWATH OF DAMAGE OVER VACATION AREA. MANY COMMERCIAL BUILDINGS DESTROYED. KAYAK DRIVEN THROUGH PINE TREE. TIME APPROX.
21:55 UTCTORNADO3 S LangladeLanglade, WITIME APPROX.
22:17 UTCTSTM WND DMGTilledaShawano, WIFEW TREES DOWN IN AREA.
22:22 UTCHAIL 0.75GreshamShawano, WI

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of June 7, 2007

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 712:48 PM CDTEF0Marion, IA0.230
June 71:25 PM CDTEF0Wilkin, MN0.225
June 71:41 PM CDTEF1Otter Tail, MN5.8100
June 72:10 PM CDTEF2Otter Tail, MN7.0150
June 72:35 PM CDTEF0Appanoose, IA0.125
June 75:20 PM EDTEF0Hendry, FL1.240$8,000
June 74:26 PM CDTEF0Wood, WI0.040
June 74:31 PM CDTEF3Menominee, WI40.11,3203$15 million
June 75:37 PM CDTEF1Marinette, WI3.0200$12,000
June 75:47 PM CDTEF0Menominee, MI0.3125$20,000
June 76:16 PM CDTEF1Marinette, WI3.62001$8,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.